Background: The onset of a sprue-like enteropathy in association with olmesartan therapy has been recently reported.
Aims: To perform a systematic review of the literature and describe three additional cases of olmesartan-associated enteropathy.
Methods: Electronic and manual bibliographic searches were performed to identify original reports in which subjects who were undertaking olmesartan developed a sprue-like enteropathy. Because of the scarcity of studies with adequate sample size, case series with less than 10 patients and case reports were also considered. Data extraction was performed independently by two reviewers.
Results: A total of 11 publications met our pre-defined inclusion criteria, for an overall number of 54 patients (including our series). Almost all patients presented with diarrhoea and weight loss. Normocytic normochromic anaemia and hypoalbuminaemia were the commonest laboratory defects at presentation. Antibody testing for coeliac disease was always negative. Variable degrees of duodenal villous atrophy were present in 98% of patients, while increased intra-epithelial lymphocytes were documented in only 65% of cases. After discontinuation of olmesartan, all reported patients achieved resolution of signs and symptoms.
Conclusions: Although the available evidence is limited, the olmesartan-associated sprue-like enteropathy may be considered as a distinct clinical entity, and should be included in the differential diagnosis when serological testing for coeliac disease is negative.
© 2014 John Wiley & Sons Ltd.